The Drugs Scare Me - Cost vs Benefit?
I'm at a turning point in my life right now, and I'm not sure how things are going to play out, but I am moving and don't have a guarantee at this point that I will be able to continue psychiatric treatment, and thus, I may be unmedicated for the first time in years for my psychiatric and physical conditions.
I have built up in my mind that the move and drastic change of environment and my daily activities, along with nutritional supplements and a clean diet, will be enough to bolster my health. I have several months supply of medication, which I will be slowly weaning myself off of. I will be doing this carefully, and monitoring myself and checking my thoughts against trusted advisors throughout. This is not something to be taken lightly, and quite frankly, I'm scared of what might happen, but I have to try if I have any chance of living a healthier life.
I don't advocate this course of action for others, but for me, it's been a roller-coaster of horrific side effects over the past few years. I have been on close to 30 different medications. I'm supposed to believe that they've kept me alive by keeping suicidal tendencies at bay, but honestly, I dance on the head of a pin with suicidal thoughts at all times, and with some of the side-effects of the drugs, I've been more tempted to give up on life.
I wrote the bit below in October of last year and just never got around to finishing it. I was going through yet another drug change, and I've been through several since. I was coming off a period of a number of months in which I was unable to walk and unable to use my hands. It was a difficult period, one that I think was made more difficult by the psychiatric drugs that I was on. I tend to be the person that has the side-effects and I'm constantly wondering if the side-effects are worth the "good" that the drugs are supposed to be doing for me.
As an update to what's below, it seems Tegretol had the most dramatic negative effects on my skin after Lamictal. The switch from Latuda to Abilify did not stop the Akithisia, but I can now gratefully report that I did not end up with the long term effect of Dyskenesia as I stopped Abilify as well.
What have your experiences been like with medications?
I know it's different for everyone. According to my genetic screen, my body metabolizes drugs differently than over 90% of the population.
Taking medication can be a daunting and scary thing. It can also be quite useful, but getting past the side effects and finding the positive effects is tough. Ive gone through another medication change. It seems like I manage to experience the negative side effects that only affect a small percentage of the population.
Next week I’ll be doing the first IV infusion treatment of Rituximab. I feel like I should try to have a positive outlook toward the treatment so that maybe if the drug itself doesn’t work, I’ll get some sort of placebo effect. From all of the information I’ve read so far online, it looks like I might die. If I don’t die, hopefully it will reduce inflammation in my body, decrease arthritis, and get this stupid rash under control. I’m not looking forward to sitting with an IV in my arm for 6 hours, several times over, but hey, there are worse things.
Right now I’m taking Prednisone to keep the rash from turning into bleeding lesions again. At 15mg, it’s barely kept at bay. It’s not gone, but it’s also not getting any worse right now.
I’ve been taken off of Latuda, and for that I’m grateful. I spent several months experiencing (if it’s temporary) akathisia, and if it’s not temporary, it’s Tardives Dyskenisia which have basically the same effects. It’s hard to describe exactly what it does, but it’s some of the most frustrating and annoying feelings I’ve ever had in my life.
Parts of your body start to move uncontrollably. If you manage to keep them still, you start to feel as though you’ll die if they don’t move. It’s almost like when you’ve had the hiccups for a long time and after your last hiccup you feel like there’s one more there and the tension of being on the edge of one more hiccup is almost more than you can bear. Honestly I would rather experience pain than the unease and anxiety of unwanted movement in my body. It’s worst in my left foot and in my jaw and tongue.
The medication that is replacing Latuda is Abilify, which can also produce the same side effects, so I don’t know for sure if I’m experiencing the movement as a side effect of Abilify (though it’s reduced significantly). It could be that it’s just taking a while for the Latuda and its effects to leave my system. There’s also the possibility that it’s Tardives Dyskinesia, in which case the symptoms could be permanent. I really hope not.
I’ve not had the best of luck with avoiding side effects from drugs. I feel somewhat confident that the rash I have experienced since I was 19 was severely exacerbated by the psychiatric drugs Lamictal and Tegretol. Within days of starting Lamictal, I was breaking into hives and itching from head to toe. My doctor moved me off Lamictal and onto Tegretol, which is a similar mediation from what I understand.